10 Medications And Drugs That Cause Acne

There have been some cases where acne is caused my medications or drugs. However even though this is rare and has occurred, it should be noted that these cases usually are self limiting. Once you stop taking the drugs, the acne usually begins to disappear gradually.

Reactions To Medication: Why Do They Occur And What Should I Do?

When it comes to various medications and drugs certain people have skin reactions from the medications. What one person may use to cure an ailment, could be another person’s worst nightmare as far as allergic reactions go. Part of the reason our bodies react to medications the way they do is because everybody’s oil glands react differently to different medications. Some drugs or medications may cause hyperactivity in the glands which then causes them to produce excessive amounts of sebum.

If you find that a specific type of medication is causing you to suffer from acne outbreaks then discontinue use.  If discontinuing medication is not an option then speak to your physician or dermatologist to see what other types of options may be available to you. Never let an ailment or acne go untreated.

What Types Of Drugs Cause Acne?

Here is a list of a few drugs that have been known to cause acne in some patients. It is important to educate yourself on them and the side effects they may have on you and your skin.

1. Lithium – Lithium is a mood stabilizer that is prescribed for people suffering from depression or bi-polar disorder. When taken it helps to calm nerves and regulate communication between brain synapses. Unfortunately some patients taking Lithium have found that it causes acne outbreaks. Often people who take Lithium suffer from acne outbreaks occurring on the back and/or back and chest. If you are a patient suffering from acne due to Lithium, talk to your physician to see if it is possible to switch to an alternative medication or consider using an acne treatment that is compatible with Lithium.

2. Dehydroepiandrosterone (DHE)Dehydroepiandrosterone or DHE is an anti-aging hormone and is also used as a type of steroid hormone. The DHE is converted into testosterone and as a side effect produces more hair which tends to cause pores to become clogged and can eventually lead to acne.

3. Barbiturates – Barbiturates are addictive drugs that are often prescribed as sedatives to patients.  Doctors have been advised to not prescribe them because they are so addictive. However, they are still very effective in treating anxiety and stress so sometimes they are still used. The other downfall is that they tend to cause acne.

4. Corticosteroids – These are essentially fake hormones. They are a great treatment for hives and eczema when used correctly. However since they are “fake” hormones, they have been known to cause acne since its dealing with hormones this is really no surprise.

5. Anabolic-Androgen Steroids – This type of drug has been known to be used for body building and in sports. Besides the widespread use and abuse of these drugs, acne is commonly found in patients, especially males who are using them. Patients may suffer from acne on the back, chest and shoulders and rarely on the face. However women tend to be the opposite, getting acne more on their face and are less prone to getting it on their back, chest or shoulders.

6. Cocaine – Not only is cocaine a dangerous drug with many nasty side effects, it also can cause acne due to the changes in testosterone and estrogen that it causes during and after administration of the drug. Chronic cocaine use has also been proven to disrupt the menstrual cycle in women which can really mess with your hormones and cause acne outbreaks to occur.

7. Contraceptives – The use of contraceptives sometimes causes acne because they are dealing with hormones. Usually women who already have an acne problem however will find that contraceptives tend to make acne better.  However this isn’t the case in all women.

8. Anticonvulsants – Certain anti-convulsants such as the drug Dilantin that are prescribed for seizures and epilepsy have been shown to cause acne as a side effect.

9. Thyroid medications – Some thyroid medications have been proven to cause acne in patients. Large amounts of Iodine which is sometimes also used to help control thyroid function can also cause breakouts to occur.

10. Sobriety Medications – For some recovering alcoholics sobriety medications such as Disulfuram that are prescribed to help alcoholics break the habit of drinking may find that in some cases the recurring use of Antabuse has been known to cause acne outbreaks.

What To Do If Your Medications Are Causing Acne

If you are taking prescription drugs or you are taking street drugs or abusing prescription drugs and it is causing acne there are a few things that you can do to try and get acne under control. First thing that would be best for you is to quit or get help so that you can quit. These drugs are not healthy for you and you are harming your body.

As mentioned before, usually just stopping the drug use or medication use will cause the acne to gradually begin disappearing. If you are prescribed a medication and it is causing acne to occur, talk to your physician or a dermatologist to see if there are treatments that you can use in combination with the meds to help treat the acne, or see if there is an alternative medication that you can take instead that will be less likely to cause acne.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  1. Home
  2. /
  3. Skincare Informations
  4. /
  5. Acne Treatment Guide
  6. /
  7. 10 Medications And Drugs That...